Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Midland/Odessa, TX

May 26, 1998Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 1998, 11:29 PM CDT for Terrell County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 11:29 PM CDT (04:29 UTC)
Expired
May 27, 1998, 12:00 AM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 11:34 PM CDTHail 0.75Dryden, TXThe storms began to accelerate and moved eastward out of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4473 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS1 KMAF 270430 RRA
SVRMAF
TXC443-270500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1129 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 1200 AM CDT

* AT 1127 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 33 MILES NORTHEAST OF SANDERSON OR 2 MILES WEST OF
  THE TERRELL GAS PLANT MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... THE TERRELL GAS
  PLANT.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

GPM/SVG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:12 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 26, 9:12 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
912 PM CDT TUE MAY 26 1998

CLUSTERS OF HVY RAIN PRODUCERS/SEVERE STORMS ARE ONGOING IN CWA ATTM
AS BOUNDARY INTERACTION AND VERY UNSTABLE ATMOSPHERE EVIDENT. FFA
WATCH FOR MUCH OF THE AREA AS STORMS LIKELY TO PERSIST NEXT FEW
HOURS.

GPM

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:07 PM CDTSevere Thunderstorm WarningMAFHoward63 min
May 26, 7:18 PM CDTSevere Thunderstorm WarningMAFReeves52 min
May 26, 7:36 PM CDTSevere Thunderstorm WarningMAFLoving49 min
May 26, 7:36 PM CDTSevere Thunderstorm WarningMAFMartin64 min
May 26, 7:49 PM CDTSevere Thunderstorm WarningMAFEctor, Midland61 min
May 26, 8:08 PM CDTSevere Thunderstorm WarningMAFHoward47 min
May 26, 8:21 PM CDTFlash Flood WarningMAFAndrews2 hr
May 26, 8:34 PM CDTSevere Thunderstorm WarningMAFBrewster46 min
May 26, 8:50 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
May 26, 8:56 PM CDTSevere Thunderstorm WarningMAFHoward64 min
May 26, 9:33 PM CDTFlash Flood WarningMAFGlasscock3 hr
May 26, 9:57 PM CDTSevere Thunderstorm WarningMAFGlasscock63 min
May 26, 10:40 PM CDTSevere Thunderstorm WarningMAFTerrell50 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.